Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 220, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2020, 9:31 AM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 9:31 AM MDT (15:31 UTC)
- Expired
- Jul 12, 2020, 10:15 AM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:00 AM MDT | HAIL 1.75 | Seneca, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -709 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
407
WUUS53 KLBF 121531
SVRLBF
NEC031-091-171-121615-
/O.NEW.KLBF.SV.W.0220.200712T1531Z-200712T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1031 AM CDT Sun Jul 12 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
Northeastern Hooker County in west central Nebraska...
Thomas County in north central Nebraska...
* Until 1115 AM CDT/1015 AM MDT/.
* At 1031 AM CDT/931 AM MDT/, a severe thunderstorm was located near
Mullen, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Mullen, Thedford, Seneca, Highway 83 crossing The Dismal River,
Norway, Natwick and Kelso.
This includes the following highways...
Highway 2 between mile markers 181 and 221.
Highway 97 between mile markers 60 and 76.
Highway 83 between mile markers 132 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4210 10032 4174 10046 4174 10048 4197 10116
4218 10106
TIME...MOT...LOC 1531Z 284DEG 21KT 4208 10100
HAIL...1.50IN
WIND...60MPH
$$
Jurgensen1 follow-up statement
066
WWUS53 KLBF 121557
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1057 AM CDT Sun Jul 12 2020
NEC031-091-171-121615-
/O.CON.KLBF.SV.W.0220.000000T0000Z-200712T1615Z/
Cherry NE-Hooker NE-Thomas NE-
1057 AM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM
CDT/1015 AM MDT/ FOR SOUTH CENTRAL CHERRY...NORTHEASTERN HOOKER AND
THOMAS COUNTIES...
At 1057 AM CDT/957 AM MDT/, a severe thunderstorm was located over
Seneca, or 12 miles east of Mullen, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Natwick,
Norway and Kelso.
This includes the following highways...
Highway 2 between mile markers 190 and 221.
Highway 83 between mile markers 132 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4210 10032 4174 10046 4174 10048 4192 10102
4216 10089
TIME...MOT...LOC 1557Z 284DEG 21KT 4204 10080
HAIL...1.50IN
WIND...60MPH
$$
JurgensenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:52 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 12, 5:52 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 652 AM CDT Sun Jul 12 2020 .SYNOPSIS... Issued at 412 AM CDT Sun Jul 12 2020 Weak ridging was noted from the central Rockies into the High Plains though height rises on evening soundings were minimal. Upper low has moved onshore in BC with a separate band of enhanced westerlies with embedded PV anomalies across the central Rockies. Mainly clear skies across the area early this morning. && .SHORT TERM...(Today through Monday) Issued at 412 AM CDT Sun Jul 12 2020 As ridging continues to build eastward in advance of the upper level low over BC, surface pressures have begun to lower across the High Plains of eastern CO into eastern MT per latest RAP analysis. Short range models suggest this trend will continue through the morning hours allowing for a response via LLJ development along the High Plains this morning. Although moisture from evening soundings is fairly limited until you get south into KS, initially this moisture return should be fairly quick in a narrow ribbon from western KS into the Panhandle. As a result elevated instability has already increased early this morning. Models including CAMs are consistent in developing at the very least shallow convection in response to the increasing LLJ through noon in the presence of good deep layer shear. Though it may take awhile for parcels to ascend to LCLs and eventually LFC it does seem possible to see convective development this morning along and east of this returning moisture axis. The limiting factor will be the degree of deep layer forcing as well as llimited moisture initially. There POPs were limited to some degree as confidence is about mid range at the moment on this development. If convection develops it should be fairly progressive through the morning primarily across north central NE and the central Sandhills. In it's wake mainly clear skies should prevail allowing a quick warmup of temps by afternoon especially in the west. As the band of aforementioned westerlies drifts south later today would expect the best deep layer forcing to be south of the area. Small POPs included in far southwest portion of the forecast area but confidence is low on any development further north. For Monday...upper low continues to move eastward toward the northern Plains. Placed above the strong but flattening ridge to the south will increase the resultant southwesterly flow aloft. Attendant cold front will develop eastward across the Dakotas but stall further south due to the southerly low level flow in response to lowering heights. A surface trough associated with the surface thermal ridge will develop ahead of the main cold front over the state and will become the focus for convective development by Monday afternoon. Some disagreement among models in that time frame as to how much dry air will be shunted eastward over the Panhandle and with the upper forcing encaountering the higher terrain further west first may see initial convective development try to move east into the Panhandle by mid afternoon. Thinking for now is any convection there would struggle early in the well-mixed environment. However as low level convergence focuses further on the surface trough and deep layer shear increases in the prescence of good instability, thunderstorms appear favorable by late afternoon across the southwest and western Sandhills initially, then spreading eastward through the evening. As per SPC ouitlook, large hail and damaging winds will be primary threats, and will have to pay attention to landspout potential with stalled trough co-located with surface thermal axis by mid afternoon. Afternoon temps by Monday will be quite a bit warmer and well above average for this time of year especially in the west, approaching upper 90s in the southwest. .LONG TERM...(Monday night through Saturday) Issued at 412 AM CDT Sun Jul 12 2020 Precipitation from Monday's activity could linger across the northeastern CWA into late Tuesday morning before surface ridging slides into the area behind the cold front. This will lead to a dry Tuesday afternoon, but this break in precipitation will be short lived as a shortwave ejects off of the northern Rockies late Tuesday evening into the overnight hours. Shower/thunderstorm development should occur across the Panhandle and northeast Colorado with the approach of this shortwave, and will gradually move into the CWA with time. SPC has placed a marginal risk largely south and east of an Ogallala to O'Neill line, so will have to watch for the potential for strong to severe storms with this activity. However, the timing of the shortwave may hinder severe potential somewhat with the best forcing not reaching the CWA until after 0Z Wednesday. Temperatures will be rather pleasant on Tuesday and Wednesday in the post-frontal airmass, with highs expected to top out in the upper 70s to low 80s, which is around 10 degrees below average for this time of the year. The pattern looks to stay active beyond Wednesday, with largely zonal flow aloft expected. This leaves the area on the periphery of a large upper level ridge centered over the southern CONUS, and keeps us in an area of faster upper level flow. This leads to shortwaves traversing across the central/northern Plains, and keep things rather active. A general warming trend is expected after midweek as well, with persistent southerly surface flow, with most locations returning to the 90s by late week. A shortwave is expected to eject into the northern Plains Thursday afternoon but looks to leave the area with just a glancing blow from the best forcing for ascent. With this in mind, went with only chance POPs confined to the northern CWA. The first half of the weekend looks dry in the wake of Thursday's system, but confidence wanes through the end of the period in placement and timing of potential shortwaves. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 648 AM CDT Sun Jul 12 2020 VFR conditions expected through the forecast period. Increasing cloud cover at LBF may gradually lead to scattered showers and weak thunderstorms during the late morning hours. Will continue to monitor for potential impacts to the terminal but at this time confidence in this is too low for inclusion at this time. Any shower and thunderstorm that develops will quickly push off to the east and weaken by late afternoon. Aviation concerns overnight will then turn to the development of LLWS and isolated strong convection. Will include LLWS in the LBF TAF but keep out of VTN for now with any late convection staying out of the terminals. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Brown/Stoppkotte AVIATION...Jurgensen
Hazardous weather outlook, Jul 12, 8:41 AM MDT, 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 941 AM CDT Sun Jul 12 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-131445- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 941 AM CDT Sun Jul 12 2020 /841 AM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Isolated strong storms will be possible during the late afternoon and evening across the southern Panhandle into far southwest Nebraska. Main concerns will be small hail and gusty winds along with occasional lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered thunderstorms are likely across much of central and western Nebraska Monday afternoon and evening. Some storms may become strong to severe with large hail and damaging winds the main concerns though an isolated brief tornado cannot be ruled out. All thunderstorms will be capable of heavy downpours and the potential for training thunderstorms may lead to locally heavy rainfall favoring portions of central and north central Nebraska. Daily thunderstorm chances exist for Tuesday through Sunday. At this time the threat for severe weather through this timeframe is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:43 AM MDT | Special Weather Statement | LBF | Hooker | 62 min |
| Jul 12, 9:58 AM MDT | Special Weather Statement | LBF | Keith | 47 min |
| Jul 12, 10:16 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 44 min |
| Jul 12, 10:22 AM MDT | Special Weather Statement | LBF | Blaine | 38 min |
| Jul 12, 10:29 AM MDT | Special Weather Statement | LBF | Brown, Keya Paha | 61 min |
| Jul 12, 10:47 AM MDT | Special Weather Statement | LBF | Thomas | 43 min |
| Jul 12, 10:56 AM MDT | Special Weather Statement | LBF | Blaine | 64 min |
| Jul 12, 10:59 AM MDT | Special Weather Statement | LBF | Loup | 46 min |
| Jul 12, 11:34 AM MDT | Special Weather Statement | LBF | Loup | 71 min |
| Jul 12, 11:36 AM MDT | Special Weather Statement | LBF | Brown | 69 min |
| Jul 12, 12:02 PM MDT | Special Weather Statement | LBF | Rock | 73 min |
| Jul 12, 12:37 PM MDT | Special Weather Statement | LBF | Brown, Keya Paha, Rock | 68 min |
| Jul 12, 1:24 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 81 min |
| Jul 12, 1:35 PM MDT | Special Weather Statement | LBF | Holt | 70 min |
| Jul 12, 5:41 PM MDT | Special Weather Statement | LBF | Chase | 49 min |
| Jul 12, 5:46 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.